Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS Shreveport, LA

March 1, 1997Hempstead County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 1, 1997, 1:37 PM CST for Hempstead County, Arkansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 1, 1997, 1:37 PM CST (19:37 UTC)
Expired
Mar 1, 1997, 2:30 PM CST
In force
53 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Hempstead County, AR

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:55 PM CSTTornado F2Hope, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 12:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
2.9
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 011937 RRA
SVRSHV
ARC057-012030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
137 PM CST SAT MAR 1 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 PM CST
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...HEMPSTEAD COUNTY
 
AT 135 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM ABOUT 10 MILES SOUTHEAST OF FULTON ARKANSAS
MOVING TO THE NORTHEAST AT 40 MPH. THIS STORM WILL PRODUCE
HIGH WINDS TO NEAR 60 MPH ALONG WITH 1 INCH DIAMETER HAIL.
 
THE STORM WILL AFFECT THE HOPE AREA AROUND 145 TO 200 PM CST.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND

PETS...FROM LARGE HAIL AND DAMAGING WIND.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:52 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 1, 9:52 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 AM CST SAT MAR 1 1997

CURRENT FORECAST WILL BE MODIFIED SLIGHTLY BY REWORDING 1ST PERIOD
OTHERWISE THERE WILL BE NO SIGNIFICANT CHANGES. NEW RAOB DATA
SHOWED THAT BY LATE AFTERNOON AND EARLY EVENING LIFTED INDEX VALUES
TO BE -6 TO -10 OVER NE TX AND NW LA AND INTO EXTREME SW AR....ALONG
WITH K INDEX VALUES OF UPPER 20S TO LOWER 30S...CAPES OF 2-3K ...
AND TOTAL TOTALS OF 50-55.  AT 700 MB LEVEL DRY SLOT WILL ALSO BE
OVER THIS REGION. LOOKS AS IF THIS AFTERNOON THUNDERSTORMS WILL BEGIN
TO DEVELOP OVER E TX ALONG AND NEAR CURRENT ACTIVITY OVER TX...SE
OK...SW AR AND CONTINUE INTO TONIGHT.  THUNDERSTORMS WILL MOST LIKELY
BE SEVERE.

SIX

In the hours before

Special weather statement, Mar 1, 10:01 AM CST, 3 hours 36 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011715-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1001 AM CST SAT MAR 1 1997

A WARM AND MOIST UNSTABLE AIRMASS IS CURRENTLY IN PLACE OVER THE
FORT STATE REGION THIS MORNING. BY MID AFTERNOON A COLD FRONT WILL BE
MOVING ACROSS NORTHERN TEXAS AND SOUTH OKLAHOMA AND THEN INTO
SOUTH ARKANSAS AND APPROACHING NORTHWEST LOUISIANA BY EVENING.
THIS FRONT IN COMBINATION WITH THE UNSTABLE AIR IN PLACE AND
UPPER ATMOSPHERIC DISTURBANCES SPREADING OVER THE REGION WILL
CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP. SOME OF THE THUNDERSTORMS
WILL BECOME SEVERE AND DUE TO THE STATE OF THE ATMOSPHERE A FEW
TORNADOES ARE POSSIBLE ALONG WITH HEAVY RAINFALL.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT.

SIX
Special weather statement, Mar 1, 10:07 AM CST, 3 hours 30 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011715-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1001 AM CST SAT MAR 1 1997

A WARM AND MOIST UNSTABLE AIRMASS IS CURRENTLY IN PLACE OVER THE
FORT STATE REGION THIS MORNING. BY MID AFTERNOON A COLD FRONT WILL BE
MOVING ACROSS NORTHERN TEXAS AND SOUTH OKLAHOMA AND THEN INTO
SOUTH ARKANSAS AND APPROACHING NORTHWEST LOUISIANA BY EVENING.
THIS FRONT IN COMBINATION WITH THE UNSTABLE AIR IN PLACE AND
UPPER ATMOSPHERIC DISTURBANCES SPREADING OVER THE REGION WILL
CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP. SOME OF THE THUNDERSTORMS
WILL BECOME SEVERE AND DUE TO THE STATE OF THE ATMOSPHERE A FEW
TORNADOES ARE POSSIBLE ALONG WITH HEAVY RAINFALL.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT.

SIX

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:44 PM CSTTornado WarningSHVHempstead31 min
Mar 1, 2:16 PM CSTSevere Thunderstorm WarningSHVNevada29 min
Mar 1, 2:21 PM CSTTornado WarningSHVNevada24 min
Mar 1, 4:57 PM CSTSevere Thunderstorm WarningSHVColumbia48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.